Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Lubbock, TX

May 3, 2017Childress County, Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2017, 5:52 PM CDT for Childress County, Cottle County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 5:52 PM CDT (22:52 UTC)
Expired
May 3, 2017, 6:15 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Childress County, TX, Cottle County, TX

The radar

The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:55 PM CDTTSTM WND GST 632 W Childress, TXMEASURED BY CHILDRESS ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-234 m²/s²
0-3 km storm-relative helicity
-131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WUUS54 KLUB 032252
SVRLUB
TXC075-101-032315-
/O.NEW.KLUB.SV.W.0071.170503T2252Z-170503T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
552 PM CDT WED MAY 3 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southern Childress County in the Panhandle of Texas...
  Northeastern Cottle County in northwestern Texas...

* Until 615 PM CDT

* At 551 PM CDT, a severe thunderstorm was located over Childress,
  moving south at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Childress, Tell, Swearingen and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
      3417 10005 3408 10037 3450 10041 3456 10020
      3433 10000 3423 10000
TIME...MOT...LOC 2251Z 341DEG 40KT 3445 10028 

HAIL...1.00IN
WIND...60MPH
 
$$

26
2 follow-up statements
768 
WWUS54 KLUB 032300
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
600 PM CDT WED MAY 3 2017

TXC075-101-032315-
/O.CON.KLUB.SV.W.0071.000000T0000Z-170503T2315Z/
Childress TX-Cottle TX-
600 PM CDT WED MAY 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN CHILDRESS AND NORTHEASTERN COTTLE COUNTIES...

At 559 PM CDT, a severe thunderstorm was located near Childress, 
moving south at 45 mph.  A wind gust to 63 mph was reported at the 
Childress airport at 555 PM.  

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Childress, Tell, Swearingen and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
      3417 10005 3408 10037 3446 10041 3454 10018
      3433 10000 3423 10000
TIME...MOT...LOC 2259Z 341DEG 40KT 3437 10024 

HAIL...1.00IN
WIND...60MPH
 
$$

26
086 
WWUS54 KLUB 032309
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
609 PM CDT WED MAY 3 2017

TXC075-101-032315-
/O.CON.KLUB.SV.W.0071.000000T0000Z-170503T2315Z/
Childress TX-Cottle TX-
609 PM CDT WED MAY 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN CHILDRESS AND NORTHEASTERN COTTLE COUNTIES...

At 606 PM CDT, a severe thunderstorm was located 9 miles south of 
Childress, moving south at 45 mph. A wind gust to 63 mph was 
reported at the Childress Municipal Airport at 555 PM.  Dime size 
hail was reported just east of the most intense part of the 
storm near the intersection of highways 287 and 83.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Swearingen and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
      3417 10005 3408 10037 3436 10040 3443 10011
      3433 10000 3423 10000
TIME...MOT...LOC 2306Z 341DEG 40KT 3429 10021 

HAIL...1.00IN
WIND...60MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:42 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 3, 3:42 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
342 PM CDT Wed May 3 2017

.DISCUSSION...
Gusty wind speeds continue across the area this afternoon although
speeds have come down from what we have seen this morning. Biggest
question for the remainder of this afternoon into tonight is
whether there will be any showers moving into the northern half of
the forecast area. The last several runs of the HRRR, some of the
RAP runs, and 12Z run of the TTUWRF all have isolated to scattered
precipitation developing across the northern half of the forecast
area while the rest of the operational models keep us dry. Based
on both visible and water vapor satellite loops, it looks like
enough dry air will be in place across the region to keep any
precipitation from developing. Showers and a few thunderstorms
across the TX/OK Panhandles drifting south towards the area may
make it into the northern zones but it will be difficult to get
any precipitation to the ground in the dry air.

After the storms dissipate, we should have a quiet night lead into
a quiet weekend weather-wise as a ridge builds across the region.
Surface flow will return to the south to southeast and combined
with the building heights under the ridge will bump high
temperatures back into the mid to upper 80s for the Caprock and
upper 80s to some lower 90s for the Rolling Plains. Through this
same time period, models continue to deepen a trough into a strong
closed low across the West Coast and start to swing this system
east by Monday. This should mark the start of a more active period
for storms for the first part of next week.

There are still considerable differences in timing and strength of
this next storm system but it does look like low-level Gulf
Moisture will stream back into the region Sunday night into Monday
morning as a strong low-level jet develops. The dryline will
become established across eastern New Mexico and both the GFS and
ECMWF hint at a series of weak shortwave to swing out ahead of the
main low. It remains way too early to have a good handle on when
and where storms may develop but this pattern typically results in
storms developing across eastern New Mexico in the late afternoon,
and then a few of those drifting east into the western part of the
forecast area. Coverage is expected to be best in the afternoon
and evening hours so cut back PoPs in the morning for Monday and
Tuesday. Shear profiles plus the presence of an elevated mixed
layer may allow for a few severe storms, especially if the
directional shear profiles improve from what is currently in the
forecast.  Wednesday remains the day of biggest uncertainties as
the models kick the dryline east of the area at some point during
the day but differ on the timing of this as well as the movement
of the closed low. The GFS is now the faster of the two extended
range models and much stronger than the ECMWF with the closed low.
Precipitation chances may need to be extended into Thursday and
possibly Friday IF enough moisture remains behind the departing
system and as a cold front moves across the area.

After the warm temperatures this weekend, the diurnal spread in
temperatures will decrease as increasing moisture helps to
moderate highs back into the upper 70s to lower 80s. Low temps
will also bump back up into the 50s and lower 60s across the
forecast area as the dryline sloshes west in the overnight hours.

Jordan

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

14
Hazardous weather outlook, May 3, 11:20 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1120 AM CDT Wed May 3 2017

TXZ021>044-041630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1120 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms will be possible on Monday and Tuesday,
mainly across the South Plains and extreme southwestern Texas
Panhandle.

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.